Utah, 2003

Heavy Snow in Utah, April 5 to 7, 2003

April 5 to 7, 2003 · NWS SLC · 9 events in 9 counties and zones

A soggy couple of days in Utah with snow down to some valley locations. The "dreaded lake effect" brought a band of heavy snow to the western half of the Salt Lake Valley late on the 6th and early on the seventh, with Herriman picking up 9 inches of snow in just 2 hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A soggy couple of days in Utah with snow down to some valley locations. The "dreaded lake effect" brought a band of heavy snow to the western half of the Salt Lake Valley late on the 6th and early on the seventh, with Herriman picking up 9 inches of snow in just 2 hours. Other snow totals included 26 inches in Alta, 21 inches at Brian Head, 9 inches in East Layton, 8 inches in Ibapah, 6 inches in Tooele, 5 inches in Cedar City and 4 inches in Pleasant Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 5, 3:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 5, 3:30 AM MST, 2 hours 30 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 AM MST SAT APR 5 2003

.SYNOPSIS...A DEEP TROUGH WILL REMAIN OVER THE WESTERN STATES THROUGH
THE WEEKEND WITH UNSEASONABLY COOL AND UNSETTLED WEATHER ACROSS MUCH
OF THE FORECAST AREA.

.DISCUSSION...SHORT WAVE TROUGH IS PAUSING BRIEFLY IN NEVADA THIS
MORNING WITH SNOW SHOWERS DEVELOPING NEAR THE TROUGH AXIS IN WESTERN
UTAH.  THE TROUGH WILL PUSH EAST INTO UTAH TODAY ALONG WITH PLENTY
OF DYNAMICS.  THE QUESTION OF HOW MUCH MOISTURE THIS STORM REALLY
HAS TO WORK IS BECOMING MORE CLEAR AS BOTH THE ETA AND AVN INSIST
THAT THERE IS PLENTY OF MOISTURE TO BE WRUNG OUT BY THE STRONG
UPWARD VERTICAL MOTION ASSOCIATED WITH THE TROUGH.  THIS IDEA IS
CONFIRMED BY THE COOLING CLOUD TOPS IN EASTERN NEVADA AND NORTHWEST
UTAH.  GENERALLY AGREE WITH THE MODEL SUITE IDEA OF MOVING A LOW
LEVEL CIRCULATION CENTER ALONG THE FRONTAL BOUNDARY FROM AROUND ELY
NEVADA TO SALT LAKE CITY AND INTO EXTREME SOUTHWESTERN WYOMING
DURING THE DAY.  IN ADDITION...THE UPPER JET ON THE FRONT SIDE OF
THE UPPER TROUGH WILL PROVIDE LIFT STATEWIDE.  DIFFERENTIAL VORT
ADVECTION WILL ALSO HELP WITH LIFT ESPECIALLY THIS MORNING.  SO WILL
GO WITH LIKELY TO CATEGORICAL POPS OVER THE MAJORITY OF THE CWA
TODAY.  ENOUGH SNOWFALL EXPECTED WITH ADDITION OF FRONTAL BOUNDARY
DYNAMICS AND OROGRAPHICS ALONG THE I-15 CORRIDOR THROUGH CENTRAL AND
SOUTHERN UTAH AS WELL AS THE SANPETE/SEVIER VALLEYS AND ALL THE
CENTRAL AND SOUTHERN MOUNTAINS TO ISSUE A SNOW ADVISORY.  THE
NORTHERN MOUNTAINS SHOULD STAY BELOW ADVISORY CRITERIA AND THE
TEMPERATURES WILL BE MARGINAL FOR MUCH ACCUMULATION IN THE NORTHERN
VALLEYS AND WASATCH FRONT.  THE SYSTEM MOVES EAST OF UTAH TONIGHT
WITH LINGERING SHOWERS IN THE NORTHEASTERN MOUNTAINS AND A CHANCE OF
LAKE EFFECT SNOW SOUTHEAST OF THE GREAT SALT LAKE.  THE NEXT SYSTEM
MOVES DOWN INTO NORTHERN UTAH IN NORTHWEST FLOW ON SUNDAY AFTERNOON
AND NIGHT.  IT LOOKS LIKE A DECENT SYSTEM FOR THE NORTHERN UTAH
MOUNTAINS AND WASATCH FRONT ON THE LATEST MODEL RUNS...HOWEVER THE
RUNS HAVE BEEN WAFFLING ON HOW MUCH THE SYSTEM WILL DIG ACROSS THE
STATE BEFORE THE WEST COAST RIDGE MOVES IN.  SO WILL BUMP POPS TO
LIKELY FOR THE MOST FAVORABLE MOUNTAIN ZONES AND LEAVE IT CHANCE
ALONG THE WASATCH FRONT FOR NOW.  A SHARP RIDGE MOVES OVER UTAH LATE
MONDAY AND TUESDAY FOR STRONG WARMING AND PLENTY OF SUNSHINE.  THE
RIDGE MOVES TO THE EAST WEDNESDAY THROUGH FRIDAY LEAVING UTAH UNDER
A MILD SOUTHWESTERLY FLOW.  WEAK DISTURBANCES RIPPLING ALONG WILL
PROVIDE A FEW MORE CLOUDS BUT NO PRECIPITATION IS EXPECTED.

SLC 743  CDC 831  BRENCHLEY

.SLC...SNOW ADVISORY CENTRAL AND SOUTHWESTERN VALLEYS AND MOUNTAINS
       OF UTAH FOR TODAY.
Hazardous weather outlook, Apr 5, 5:18 AM MST, 42 minutes before
IDZ024-025-UTZ001>021-WYZ021-061400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 AM MST SAT APR  5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

A TROUGH AND ASSOCIATED COLD FRONT WILL PUSH ACROSS UTAH TODAY.
HEAVIEST SNOWFALL AMOUNTS ARE EXPECTED ACROSS THE CENTRAL AND
SOUTHWESTERN UTAH VALLEYS AND MOUNTAINS.  LIGHTER AMOUNTS ARE
EXPECTED ELSEWHERE.  SEE THE LATEST SLCWSWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

SNOW SHOWERS ARE EXPECTED LATE SUNDAY AND MONDAY MORNING ACROSS THE
NORTHERN MOUNTAINS WITH A CHANCE OF SNOW IN THE NORTHERN VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Southwest Utah/Cedar City/Milford

When
April 5, 6:00 AM MST to April 7, 6:00 AM MST
Where
Southwest Utah/Cedar City/Milford forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Great Salt Lake Desert and Mountains/Wendover/Snowville

When
April 5, 6:00 AM MST to April 7, 6:00 AM MST
Where
Great Salt Lake Desert and Mountains/Wendover/Snowville forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Northern Wasatch Front/Brigham City/Ogden Bountiful

When
April 5, 6:00 AM MST to April 7, 6:00 AM MST
Where
Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
April 5, 6:00 AM MST to April 7, 6:00 AM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Wasatch Mountains I80 North

When
April 5, 6:00 AM MST to April 7, 6:00 AM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Salt Lake and Toole Valleys

When
April 5, 6:00 AM MST to April 7, 6:00 AM MST
Where
Salt Lake and Toole Valleys forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Wasatch Mountains South of I80

When
April 5, 6:00 AM MST to April 7, 6:00 AM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Southern Wasatch Front/Lehi/Provo/Nephi

When
April 5, 6:00 AM MST to April 7, 6:00 AM MST
Where
Southern Wasatch Front/Lehi/Provo/Nephi forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Central and Southwest Mountains

When
April 5, 6:00 AM MST to April 7, 6:00 AM MST
Where
Central and Southwest Mountains forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379873, 5379874, 5379875, 5379876, 5379877, 5379878, 5379879, 5379880, 5379881.